Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 104, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2008, 6:21 PM CDT for Allen County, Neosho County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2008, 6:21 PM CDT (23:21 UTC)
- Expired
- May 13, 2008, 6:51 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Allen County, KS, Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 151 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 13, 5:09 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:26 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 13, 3:26 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT TUE MAY 13 2008 .DISCUSSION... FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS ON SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON THROUGH THIS EVENING OVER SOUTHEAST KANSAS...AND PRECIPITATION CHANCES FOR TOMORROW AFTERNOON THROUGH TOMORROW NIGHT ACROSS THE AREA. LATEST SURFACE ANALYSIS INDICATES A COLD FRONT EXTENDING FROM IOWA SOUTHWEST THROUGH EASTERN KANSAS AND INTO SOUTHWEST OKLAHOMA. EXTENSIVE LOW CLOUDS AHEAD OF THE FRONT HAS RETARDED HEATING...RESULTING IN A FAIRLY STOUT CAP/ELEVATED MIXED LAYER ACROSS THE AREA PER SPRINGFIELD 18Z RAOB AND RUC/LAPS SOUNDINGS. HOWEVER...CONTINUED LOW-LEVEL MOISTURE ADVECTION...FRONTAL CONVERGENCE AND MID-LEVEL COOLING MAY SUPPORT SURFACE-BASED THUNDERSTORM DEVELOPMENT AFTER 4-5 PM ACROSS FAR SOUTHEAST KANSAS. THINKING THINNING CLOUD COVER FROM THE WEST SHOULD ALSO HELP TO DECREASE CAP THROUGH BETTER DIURNAL HEATING. NEAR 50 KTS OF DEEP LAYER SHEAR AND EXPECTED INSTABILITY WILL SUPPORT SUPERCELLS/SUPERCELL STRUCTURES...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...GIVEN STORMS CAN FORM. A SMALL TORNADO THREAT EXISTS...ESPECIALLY EARLY ON...PER SOME LOW-LEVEL TURNING IN THE WIND FIELDS PER AREA PROFILERS/VWPS AND LOW LCLS. HOWEVER...THINKING STRONG FORCING ALONG COLD FRONT WILL EVENTUALLY PROMOTE MAINLY MULTI-CELLS/LINE SEGMENTS WITH SUPERCELL STRUCTURES...CAPABLE OF LARGE HAIL AND DAMAGING WINDS. STRONG 0-3KM SHEAR COULD PROMOTE A FEW BOW ECHOES AND AN ASSOCIATED ENHANCED DAMAGING WIND THREAT. HOWEVER...STORMS MAY EXIT INTO MISSOURI BY THE TIME THIS CAN OCCUR. THINKING SEVERE THREAT WILL EXIT SOUTHEAST KANSAS BY 9-10 PM. FOCUS THEN TURNS TO PRECIPITATION CHANCES FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY...AS A STORM SYSTEM EJECTS NORTHEAST OUT OF THE SOUTHERN ROCKIES. THINKING THE GFS IS THE OUTLIER REGARDING THIS SYSTEM...BRINGING IT THROUGH A BIT FASTER...FARTHER NORTH AND STRONGER. THUS THE GFS SUGGESTS MORE WIDESPREAD RAIN ACROSS THE ENTIRE AREA. HOWEVER...THINKING REALITY LIES CLOSER TO THE ECMWF...NAM...SREF AND UKMET. THAT SAID...THINKING A FEW SHOWERS COULD VENTURE INTO EXTREME SOUTHERN PORTIONS OF KANSAS BY LATE WEDNESDAY AFTERNOON. WIDESPREAD SHOWERS/THUNDERSTORMS SHOULD THEN SPREAD EAST/NORTHEAST ACROSS THE AREA WEDNESDAY NIGHT...BEST CHANCES ACROSS SOUTHEAST KANSAS. SURFACE-BASED INSTABILITY LOOKS MINIMAL...BUT SOME ELEVATED INSTABILITY SHOULD PROMOTE EMBEDDED THUNDERSTORMS...SOME STRONG MAINLY OVER SOUTHEAST KANSAS. SEVERE WEATHER LOOKS UNLIKELY AT THIS TIME. A FEW SHOWERS MAY LINGER INTO THURSDAY...BUT NOT ANTICIPATING MUCH. BEYOND THURSDAY...GFS AND ECMWF GENERALLY AGREE IN NORTHWEST FLOW ALOFT DEVELOPING ACROSS THE PLAINS. THIS WILL RESULT IN RELATIVELY BENIGN WEATHER CONDITIONS...DUE TO LIMITED MOISTURE AND LACK OF UPPER FORCING. WITH A BUILDING WESTERN CONUS UPPER RIDGE...A GENERAL WARMING TREND WILL COMMENCE ACROSS THE AREA...WITH 70S/80S BY FRIDAY AND ESPECIALLY SATURDAY. A FEW WEAK RIPPLES IN THE NORTHWEST FLOW ALOFT IS EVIDENT IN THE GFS AND ECMWF...BUT MOISTURE LOOKS TOO LIMITED TO CONSIDER POP INSERTION AT THIS TIME. ADK && .AVIATION... FOR THE 18Z TAF SUITE...COLD FRONTAL BOUNDARY CURRENTLY MOVING ACROSS THE AREA. WINDS HAVE ALREADY SHIFTED TO THE NORTHWEST AT KRSL/KSLN AND KHUT...WILL SHIFT AT KICT IN THE NEXT HOUR. SLOW PROGRESS OF THE FRONT WILL DELAY THE BOUNDARIES ARRIVAL INTO SOUTHEAST KS UNTIL AFTER 00Z/WED. WILL ALSO INCLUDE A MENTION OF VCTS AND A TEMPO TSRA GROUP IN THE KCNU TAF FOR A FEW STRONG STORMS THAT COULD DEVELOP UNTIL 00Z/WED AS WELL. MOST LOCATIONS WILL SEE SOME MVFR CEILINGS JUST AFTER THE FRONT ARRIVES BUT THIS WILL ONLY LAST FOR A FEW HOURS POST FRONTAL. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 70 47 67 / 10 10 60 30 HUTCHINSON 48 70 46 67 / 0 10 40 30 NEWTON 49 69 47 66 / 0 10 50 30 ELDORADO 50 69 47 65 / 10 10 60 30 WINFIELD-KWLD 51 71 48 67 / 20 30 70 30 RUSSELL 45 71 45 67 / 0 10 40 30 GREAT BEND 46 71 46 67 / 0 10 40 30 SALINA 47 70 46 67 / 0 10 40 30 MCPHERSON 47 69 46 67 / 0 10 40 30 COFFEYVILLE 53 69 51 65 / 60 30 80 40 CHANUTE 52 68 49 65 / 50 10 80 40 IOLA 51 68 49 65 / 40 10 70 40 PARSONS-KPPF 53 69 50 65 / 50 20 80 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 13, 3:56 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT TUE MAY 13 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL SURGE THROUGH THE AREA LATE THIS AFTERNOON AND THIS EVENING. AHEAD OF THIS FRONT...A THICK LAYER OF CLOUDS WILL PERSIST OVER SOUTHEAST KANSAS...AND WILL TEND TO LIMIT AFTERNOON HEATING AND THE POTENTIAL FOR THUNDERSTORMS. HOWEVER...IF THE CAP CAN BREAK FOR THUNDERSTORMS TO DEVELOP...SEVERE WEATHER WILL BE POSSIBLE AFTER 5 PM EAST OF THE FLINT HILLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. THE FRONT AND ASSOCIATED THREAT FOR THUNDERSTORMS WILL EXIT SOUTHEAST KANSAS BY 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY. A FEW OF THE STORMS COULD BECOME STRONG ON WEDNESDAY NIGHT...CAPABLE OF GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF THE FLINT HILLS THIS EVENING BETWEEN 5 PM AND 10 PM. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP REC/ADK
In the hours before
Special weather statement, May 13, 4:40 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 440 PM CDT TUE MAY 13 2008 KSZ070-071-094-095-098-099-132215- CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON-WOODSON- 440 PM CDT TUE MAY 13 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY...WILSON AND WOODSON COUNTIES... AT 438 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM TORONTO TO SEDAN TO 14 MILES SOUTH OF ELGIN...AND MOVING EAST AT 27 MPH. DIME SIZE HAIL IS POSSIBLE WITH THE STORM JUST EAST OF SEDAN. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 13, 5:22 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 522 PM CDT TUE MAY 13 2008 KSZ095-099-132245- MONTGOMERY-WILSON- 522 PM CDT TUE MAY 13 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY AND WILSON COUNTIES... AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM FREDONIA TO CANEY...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 13, 6:11 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 611 PM CDT TUE MAY 13 2008 KSZ095-096-099-100-132330- LABETTE-MONTGOMERY-NEOSHO-WILSON- 611 PM CDT TUE MAY 13 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE...EASTERN MONTGOMERY...NEOSHO AND EASTERN WILSON COUNTIES... AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHANUTE TO 8 MILES NORTH OF CHERRYVALE TO COFFEYVILLE...AND MOVING EAST AT 27 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 34 min |
| May 13, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.